Alert archive / Hawaii / Tornado Warnings in 2008

Tornado Warning 1, NWS Honolulu, HI

December 13, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this tornado warning at Dec 13, 2008, 12:41 PM HST for Kauai County, Hawaii. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 13, 2008, 12:41 PM HST (22:41 UTC)
Expired
Dec 13, 2008, 1:15 PM HST
In force
34 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Dec 13, 12:50 PM HSTTORNADO 0Pakala, HIEMERGENCY MANAGER PASSED ON REPORT OF WATERSPOUT MAKING LANDFALL AT MAKAWELI NEAR PAKALA AND CIRCULAR CROP DAMAGE IN NEARBY SUGAR CANE FIELDS.
Dec 13, 1:05 PM HSTTSTM WND DMGHanapepe, HITREES DOWNED ON AWAWA ROAD IN HANAPEPE VALLEY. GUSTY WINDS ALSO REPORTED IN WAIMEA AND ELEELE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WFHW50 PHFO 132241
TORHFO
HIC007-132315-
/O.NEW.PHFO.TO.W.0001.081213T2241Z-081213T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1241 PM HST SAT DEC 13 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* TORNADO WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 115 PM HST

* AT 1234 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING A TORNADO 7 MILES SOUTHWEST OF KAUMAKANI...OR 24 MILES
  WEST OF LIHUE...MOVING TO THE NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  KEKAHA AT 1245 PM HST
  WAIMEA AT 1250 PM HST
  HANAPEPE AT 1250 PM HST
  6 MILES SOUTH OF HANALEI AT 115 PM HST

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981
TIME...MOT...LOC 2240Z 211DEG 29KT 2189 15968

$$
KODAMA
2 follow-up statements
440 
WWHW50 PHFO 132254
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1254 PM HST SAT DEC 13 2008

HIC007-132315-
/O.CON.PHFO.TO.W.0001.000000T0000Z-081213T2315Z/
KAUAI IN KAUAI-
1252 PM HST SAT DEC 13 2008

...A TORNADO WARNING CONTINUES UNTIL 115 PM HST FOR THE ISLAND OF
KAUAI IN KAUAI COUNTY...

AT 1246 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER PAKALA VILLAGE...
MOVING NORTHEAST AT 35 MPH.

A TORNADO MAY ALREADY BE ON THE GROUND. IF YOU ARE IN THE PATH OF 
THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE 
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER 
UNDER A HIGHWAY OVERPASS.

LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981
TIME...MOT...LOC 2252Z 211DEG 29KT 2197 15963

$$

KODAMA
341 
WWHW50 PHFO 132315
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
115 PM HST SAT DEC 13 2008

HIC007-132325-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-081213T2315Z/
KAUAI IN KAUAI-
115 PM HST SAT DEC 13 2008

...THE TORNADO WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
EXPIRES AT 115 PM HST...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED...AND THE
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981
TIME...MOT...LOC 2315Z 211DEG 29KT 2213 15953

$$

KODAMA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Dec 13, 10:00 AM HST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 13, 10:00 AM HST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT DEC 13 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE STATE THROUGH
THE WEEKEND AND INTO THE NEXT WEEK. EPISODES OF HEAVY RAINFALL WILL
REMAIN POSSIBLE THIS WEEKEND...MAINLY ACROSS KAUAI AND OAHU.

&&

.DISCUSSION...
THE LOW PRESSURE SYSTEM BRINGING WET AND UNSETTLED WEATHER TO HAWAII
MOVED TO THE NORTH A LITTLE OVER THE LAST SEVERAL HOURS. THE LOW IS
NEAR 43N 172W THIS MORNING. A STATIONARY FRONT ASSOCIATED WITH THE
LOW IS DEPICTED ON SATELLITE AS A NEARLY NORTH TO SOUTH ORIENTED
CLOUD BAND. THE SOUTHERN PORTION OF THE CLOUD BAND IS DRAPED OVER
KAUAI AND NIIHAU WHERE IT HAS BEEN BRINGING RAIN OVERNIGHT. MOST OF
THE GAGES ON KAUAI REPORTED AT LEAST 3 INCHES BETWEEN 8PM LAST NIGHT
AND 8 AM THIS MORNING. THE HIGHEST VALUE WAS AT MOUNT WAIALEALE
WHICH HAVE 9 INCHES DURING THAT TIME SPAN. THE OTHER NOTABLE VALUE
WAS THE 7.76 INCHES PICKED UP AT THE KOKEE GAGE. THE HANALEI RIVER
WENT OVER THE 7 FOOT FLOOD LEVEL OVERNIGHT AROUND 2 AM...AND HAS
REMAINED ABOVE MOST OF THE TIME SINCE. BOTH THE MAKAWELI RIVER AND
THE SOUTH FORK OF THE WAILUA RIVER ARE OVER 15 FT AS OF 9 AM.
RAINFALL RATES HAVE BEEN GENERALLY BETWEEN 1 AND 2 INCHES...BUT THE
HEAVIEST RAINS FELL AT RATES IN EXCESS OF 4 INCHES AN HOUR. THUNDER
AND LIGHTNING WERE REPORTED OVER KAUAI THROUGHOUT THE NIGHT.

THE MAIN BAND OVER KAUAI HAS SHOWN SOME SIGNS OF WEAKENING SOME OVER
THE LAST HOUR OR SO...BUT RAIN IS EXPECTED TO CONTINUE OVER THE
GARDEN ISLE FOR MUCH OF THE DAY...SO EXPECT FLOODING CONDITIONS TO
PERSIST. AN UPPER LEVEL SHORTWAVE SWINGING THROUGH IS HELPING TO
INVIGORATE THE SHOWERS...BUT IS ALSO HELPING TO PUSH THE SHOWERS TO
THE EAST. THE MODELS SHOW THE SHORT WAVE PUSHING THROUGH OVER THE
NEXT 18-24 HOURS...WHICH WILL HELP TO MOVE THE RAIN OFF OF KAUAI
EVENTUALLY...BUT WILL ALSO SHIFT THE FOCUS OF THE WET WEATHER TO THE
EAST ONCE AGAIN. AS THE RAINBAND MOVES TO THE EAST...THE MAIN LOW IS
EXPECTED TO CONTINUE TO LIFT NORTH. THE BIG QUESTION WILL BE HOW FAR
NORTH DOES THE SYSTEM LIFT AS THE SHORTWAVE MOVES THINGS TO THE
EAST. IT LOOKS LIKE OAHU WILL CERTAINLY SEE MORE RAIN THIS AFTERNOON
AND EVENING...BUT DETAILS IN TERMS OF HOW HEAVY AND PERSISTENT THE
RAIN WILL BE IS STILL A BIT SKETCHY. HAVE LEFT THE FORECAST AS IS
WITH THE THREAT MOVING OVER OAHU LATER TODAY AND THIS EVENING...BUT
OF COURSE WILL BE CLOSELY MONITORING THE SITUATION.

DESPITE THE FACT THAT THE BULK OF THE MOISTURE HAS BEEN OVER KAUAI
OVERNIGHT...THERE WERE A FEW SHOWERS THAT MOVED OVER OAHU FROM THE
SOUTH THIS MORNING. THE MAUNAWILI GAGE ON OAHU REPORTED 0.20 INCHES
BETWEEN 5 AND 8 AM.

MAUI COUNTY AND THE BIG ISLAND WILL REMAIN ON THE DRIER SIDE
TODAY...GAGES ACROSS THESE ISLANDS WERE VIRTUALLY DRY OVERNIGHT WITH
ONLY THE OHEO GULCH AND THE MAHINAHINA GAGES ON MAUI REPORTING 0.02
INCHES. RADAR SHOWS ISOLATED SHOWERS OUT THERE...AND THAT WILL
LIKELY BE THE CASE FOR A FEW MORE HOURS AT LEAST. CLOUDS MOVING OVER
MOLOKAI AND LANAI FROM THE EAST...AND OVER THE BIG ISLAND FROM THE
SOUTHEAST WILL HELP TO LIMIT ANY DAYTIME HEATING IN THOSE AREAS.
HOWEVER MAUI AND THE REMAINDER OF THE BIG ISLAND WILL STILL BE
SUSCEPTIBLE TO DAYTIME HEATING WHICH COULD LEAD TO SOME
AFTERNOON/EARLY EVENING CONVECTION. AS MENTIONED ABOVE...HOW FAR
NORTH THE LOW LIFTS AND HOW FAR EAST THE BAND MOVES TO THE EAST WITH
THE SHORTWAVE WILL GREATLY DICTATE HOW MUCH OF THE CURRENT SYSTEM
REACHES MAUI COUNTY AND THE BIG ISLAND.

FORECAST MODELS CONTINUE TO SHOW PERSISTENT TROUGHING WEST OF THE
STATE THROUGH NEXT WEEK AND MAINTAINS A MOIST SOUTH TO SOUTHEASTERLY
FLOW ACROSS THE ISLANDS. THIS COULD LEAD TO ANOTHER WET WEEK AHEAD.
DETAILS ASSOCIATED WITH THIS ARE HARD TO PIN DOWN RIGHT NOW AS IT IS
THE FINER DETAILS THE MODELS HAVE DIFFICULTY WITH...SUCH AS
TIMING...TRACK AND INTENSITY. CURRENTLY...THE MODELS SEEM TO BE
GRASPING ON TO THIS POTENTIAL SCENARIO.

&&

.MARINE...
THE SMALL CRAFT ADVISORY CONTINUES UNTIL 6 AM TOMORROW DUE TO THE
SWELL AND THE SOUTHERLY WINDS PRODUCING HAZARDOUS SEAS OF 10 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY NIGHT FOR NIIHAU-KAUAI-
OAHU.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS

&&

MBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 12, 5:49 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 12, 7:28 PM HSTFlash Flood WarningHFOHonolulu107 min
Dec 12, 10:22 PM HSTMarine Weather StatementHFO6 hr
Dec 13, 12:30 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 13, 2:03 AM HSTFlash Flood WarningHFOKauai18 hr
Dec 13, 4:20 AM HSTMarine Weather StatementHFO7 hr
Dec 13, 7:02 AM HSTSmall Craft AdvisoryHFO21 hr
Dec 13, 12:22 PM HSTMarine Weather StatementHFO12 hr
Dec 13, 12:24 PM HSTSpecial Marine WarningHFO43 min
Dec 13, 12:40 PM HSTSpecial Marine WarningHFO35 min
Dec 13, 1:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Tornado Warnings in Hawaii, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.